Ohio, 2017

Damaging Winds in Ohio, August 22, 2017

August 22, 2017 · NWS RLX · 3 events in 2 counties and zones

A strong cold front pushed into a moist and unstable air mass across the middle Ohio River Valley on the 22nd. Ahead of the cold front, a line of strong to severe thunderstorms formed during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front pushed into a moist and unstable air mass across the middle Ohio River Valley on the 22nd. Ahead of the cold front, a line of strong to severe thunderstorms formed during the afternoon. This line peaked in strength as it crossed the Ohio River, and then weakened rapidly as it continued eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 22, 5:37 AM EST, 8 hours 12 minutes earlier.

Area forecast discussion, Aug 22, 5:37 AM EST, 8 hours 12 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
637 AM EDT Tue Aug 22 2017

.SYNOPSIS...
Strong cold front with strong to possibly severe storms later
today into tonight. Cooler and drier high pressure into the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 630 AM Tuesday...

No significant changes.

As of 315 AM Tuesday...

Models are in agreement on a strong cold front dropping
southeast through the area tonight under an amplifying northern
stream upper trough. This system has both dynamics and a very
moist and unstable airmass in place ahead of the front. This
will likely result in a well defined line of strong to severe
thunderstorms, supported by SPC forecasts. The big forecast
question then is the timing of this line to move across. There
are model differences in that some are initially prefrontal
along a surface boundary laid out by overnight convection back
in Indiana, while others are closer to the front itself. Will go
with the prefrontal boundary scenario, in which the line should
regenerate by early this afternoon from northeast Ohio to north
central Kentucky. The line is expected to intensify and
accelerate southeast across the area this afternoon into early
tonight, possibly accompanied by damaging winds and large hail.
The most likely areas for potential severe thunderstorms will be
over northeast Kentucky, southeast Ohio and the northwest half
of West Virginia this afternoon and evening, then weakening as
the line gets into the southeastern half of West Virginia and
southwest Virginia late this evening and early tonight. Ahead of
this line, there may be isolated pop up storms this afternoon.
This scenario will take away much of the convection with the
cold front itself that follows tonight, so will keep much lower
pops behind this line and until the front passes. It will be hot
and more humid today under sunshine ahead of the line, with
highs 85 to 91.

For tonight, intensity of the line of convection as it moves
across the south and east will diminish with loss of heating,
while showers will be ending from west to east in the low lands
following the front, as drier air filters in. Any lingering
showers by dawn will mostly be confined to the central and
southeast mountains with some cold advection northwest upslope
flow acts on some remaining low level moisture behind the
front.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 220 AM Tuesday...

The post frontal environment will dry out quickly in northwest
flow with broad scale surface high pressure building into the
Ohio Valley. Some low level moisture advects back into the area
in wrap around moisture, which would suggest sprinkles to
isolated shower chances over the far northern CWA. However,
leaving this out for now, and should be firmly entrenched north
in the PBZ area.

Temperatures give a slight hint to the twilight of summer with
lowland 70s and dewpoints in the 50s for the short term.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 220 AM Tuesday...

Outside of some isolated mountain showers, the extended is dry
on the front end, with high pressure centered over eastern
Canada controlling our forecast area. An upper level low will
dig into the upper Mississippi Valley, meander eastward as it
becomes cut off, and slow advects chances for showers into the
western zones. As mentioned in past discussions, the dominant
ridge/trough pattern across the CONUS from west to east will
remain dominant. Expecting a slight increase in temperatures
from the short term.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
12Z Tuesday thru 12Z Wednesday...
As of 630 AM Tuesday...

Strong cold front moves across the area late this afternoon and
tonight, well preceded by a line of strong to severe
thunderstorms.

Thru 13Z...
Cirrus on the increase early morning. This, and some flow
should keep dense fog in only the most protected valleys. Did
include LIFR at EKN in the deeper valley and with the thinest
clouds til 13Z. Elsewhere, marginal MVFR valley fog at best possible.

Today after 13Z...
Out ahead of aforementioned line of thunderstorms, VFR with
generally cirrus this morning, then SCT-BKN clouds 4000-6000
feet AGL after 17Z with isolated thunderstorms mainly west.
Light south winds becoming southwest 10 to 20 KTS and gusty by
late morning.

Best estimate. Line of TSTMS expected to arrive at Ohio River
20Z-22Z and CKB-CRW line 23Z-01Z and into the mountains 01Z-
03Z. Conditions varying greatly within this line, lowering to
IFR at times, so will put PROB30 in TAFS at this distant time
frame, with strong gusty west winds and hail possible.

Behind this line, outside of mountains generally VFR ceilings
3500-5000 feet, with scattered showers for 2-4 hours, then
clouds decreasing in the west. In the mountains, MVFR/IFR
ceilings, and showers will linger thru rest of period. Winds
becoming west 5 to 8 KTS behind the front which will reach the
mountains around 06Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Main line of storms with cold front
later today could arrive a bit earlier than forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    M    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  L    L    L    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  M    M    M    H    H    H    H    H    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 12Z WEDNESDAY...
IFR possible in low stratus and showers/fog into early
Wednesday for mountains. River valley fog possible each morning
through the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV
SHORT TERM...26
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Aug 22, 1:43 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
243 PM EDT Tue Aug 22 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-029>032-
039-040-231845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-
243 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

VAZ003-004-WVZ024>028-033-034-515>526-231845-
Dickenson-Buchanan-Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
243 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 1:17 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
217 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             5 SE SOUTH SHORE        38.68N 82.89W
08/22/2017  E0.25 INCH       GREENUP            KY   PUBLIC

&&

JW
Special weather statement, Aug 22, 1:17 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
217 PM EDT TUE AUG 22 2017

OHZ084-221845-
Vinton-
217 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VINTON COUNTY...

At 217 PM EDT, a strong thunderstorm was located 12 miles east of
Chillicothe, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lake Hope State Park, Allensville, Creola and Eagle Mills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3937 8275 3936 8264 3937 8263 3937 8252
      3940 8251 3938 8229 3932 8230 3921 8276
TIME...MOT...LOC 1817Z 247DEG 32KT 3932 8275

09

The radar

The Charleston,WV radar (KRLX), 70 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
August 22, 1:49 PM EST
Where
Lawrence County, 0.54 mi W of Lecta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
38.670, -82.380

A large tree fell across State Route 775 near mile marker 23.

Thunderstorm Wind, Gallia

When
August 22, 1:56 PM EST
Where
Gallia County, 2.7 mi W of Mercerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.670, -82.320

Multiple trees were blown down along State Route 790.

Thunderstorm Wind, Gallia

When
August 22, 1:58 PM EST
Where
Gallia County, 2.04 mi NNW of Crown City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.627, -82.295

Multiple large trees fell down along State Route 218.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711457, 711458, 711459.